Paracetamol

Sounds like 'paa-ra-SEE-ta-mol'

Easy-to-read medicine information about paracetamol – what it is, how to take paracetamol safely and possible side effects.

Type of medicine Also called
  • Analgesic (pain killer)
  • Antipyretic (reduces body temperature)
  • Panadol®
  • Ethics Paracetamol®
  • Paracare®
  • Pharmacare Paracetamol®
  • Parapaed®
  • Pamol®
Paracetamol is also in some other medicines such as cold and flu medicines and in pain-relief medication (see below for examples).

What is paracetamol?

Paracetamol is used to reduce fever and treat different types of pain including headache, migraine, toothache, sore throat, period pain, flu, fever aches and pains such as muscle pain, backache and arthritis. It is the most commonly used pain relief medicine in New Zealand. Paracetamol provides relief of pain and helps to reduce high temperatures within 30 minutes of taking a dose. Read more about pain relief medication

Does my child need paracetamol?

  • Use paracetamol if your child needs pain relief or if your child has a fever (temperature over 38.5°C) and is miserable.
  • It is not recommended to routinely give paracetamol before or after regular vaccinations.

Taking paracetamol safely

Paracetamol can be safely used by adults, children and pregnant women but there is a limit to the amount of paracetamol that can be safely taken in a 24-hour period. Taking more than the daily limit is very harmful to the liver.

  • For adults and children older than 12 years, the maximum dose is 4 grams per day. This may be less if you are frail or elderly.
  • Doses for children depend on their weight and must be calculated carefully. For children, the maximum dose is 15 mg/kg every 4–6 hours to a maximum of 1 gram, and no more than 4 doses in a 24-hour period.

In New Zealand, paracetamol is available in liquid, tablets and suppository form. It is also found in many medicines you can buy from the pharmacy for colds and flu or pain. Overdose can happen if you take more than one paracetamol-containing medicine. Check the ingredients of cold and flu medicines before you take them. If you do take other medicines that have paracetamol, be careful not to take more than the recommended dose of paracetamol each day.

Examples of medicines that have paracetamol in them

  • Codral®
  • Coldrex®
  • Dimetapp®
  • Lemsip®
  • Maxigesic®
  • Panadeine®
  • Sudafed PE®

How to give paracetamol to babies and children

Dose

  • The dose of paracetamol is based on your child’s weight and not their age.
  • The recommended dose is 15 mg/kg every 4 to 6 hours to a maximum of 1 gram, and no more than 4 doses in a 24-hour period.
  • As your child grows, the dose of paracetamol will need to be increased based on their weight, to ensure that they are getting the correct dose.
  • The dose for each child is based on their own weight. Do not use the same dose for each child unless they are the same weight.
  • If you are giving paracetamol to your child, and are unsure of how much to give, always check with your pharmacist. See the dose chart below as a guide.

Timing

  • Wait at least 4 hours between doses. Do not give more than four times in 24 hours. Keep track of the timing of the doses and check when it was last given before giving it again.
  • Measure the right amount using an oral syringe or medicine spoon. You can get these from your pharmacy. Do not use a kitchen spoon as it will not give you the right amount. Read more: Tips on how to give medicines to babies and children.

Strength

Paracetamol liquid is available in two strengths – 120mg/5mL and 250mg/5mL. Always check that the dose you are giving your child matches the strength of the liquid. If you are unsure, check with your doctor or pharmacist. 

Paracetamol dosing chart

Wait at least 4 hours between doses. Do not give more than 4 doses in 24 hours.
Child's weight 120mg/5mL 250mg/5mL
Less than 5 kg Ask your doctor Ask your doctor
6.5 kg 4 mL 2 mL
8 kg 5 mL 2.5 mL
10 kg 6 mL 3 mL
15 kg 9 mL 4.5 mL
20 kg 12 mL 6 mL
30 kg 18 mL 9 mL
40 kg 25 mL 12 mL

Adults

  • The usual dose in adults is 500 mg to 1 gram (1 or 2 tablets) every 4 to 6 hours when required for pain.  
  • Depending on the reason you are taking paracetamol, your doctor may advise that you take regular doses or take it only when you need it for pain relief.
  • Do not take more than 4 grams (8 tablets) in 24 hours.

Overdose

Paracetamol is a very popular medicine and when taken correctly works well. However, too much paracetamol is very harmful to the liver.

  • If you realise you have had too much (including other products with paracetamol in it), call your doctor, nurse or the Poisons Centre  0800 POISON (0800 764 766) immediately.
  • Children and older people are most at risk so take extra care.
  • Keep all paracetamol in child-proof containers, out of reach and out of sight of children.

Do NOT wait for signs of an overdose as these appear late when the damage to the liver is already done.

Late signs may include:

  • nausea or vomiting
  • diarrhoea,
  • yellow skin or eyes,
  • poor appetite,
  • confusion or extreme sleepiness.

Learn more

Medsafe Consumer information sheets  Children's Panadol 
New Zealand Formulary Patient Information: paracetamol

References

  1. Paracetamol New Zealand Formulary
  2. Paracetamol New Zealand Formulary for children
  3. Paracetamol dosing for children in primary care BPAC, 2018
Credits: Sandra Ponen, Pharmacist. Reviewed By: Angela Lambie, Pharmacist, Auckland Last reviewed: 28 Mar 2018